top of page

BENZO STORY: Sarah from San Diego

Updated: Feb 28, 2023

Summary


A story of a woman on Klonopin for 17 years, struggling to find support for a slow taper.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Klonopin (clonazepam), Ambien (zolpidem), Doctors, Parent, Parental stress, Ashton Manual, Substitution, Tapering, Dosage

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Sarah’s Story


Hi D,


I am so grateful to have someone knowledgeable to talk to about this. THANK YOU.

Sorry I wasn’t very clear in my first email. I wrote that one via my cell phone. Anyway, now that I’m at my laptop I can elaborate.


First of all, I want you to know that I am aware you are not a doctor and can’t give medical advice. However, having listened to you, I believe you are quite informed (more so than most doctors) and I see that you provide references for everything you can, when it’s available. Having said that, let me elaborate on my story….

I was first prescribed Klonopin about 17 years ago when my son was diagnosed with special needs…

I was first prescribed Klonopin about 17 years ago when my son was diagnosed with special needs and I was so anxious I could not sleep, or eat. Anyway, the next five years after that I took it rarely, maybe 4-5 times per year. Then about 12 years ago, a doctor told me it was good as a mood stabilizer (I used to have a lot of mood swings), but I still took it as needed. Maybe 2-3 x per week.


At times I took very little, sometimes .25mg, sometimes 1/2 of .25 (yep, I figured out how to break those little half pills). I used to be very sensitive to it and doctors were happy that in all these years…I had never exhibited tolerance. Through the years, I had many jobs and often left them abruptly due to my anxiety.


Sometimes, I had taken Klonopin a couple days before I left so I was never quite sure about the role Klonopin played on those stress leaves. This past year, I have been on it quite consistently. I have also been the most consistent in holding a stressful job.


I have probably taken it daily the last 12 months, maybe skipping 1-2 days max, here and there. And yes, at days 2-3 I have a hard time sleeping and I feel even more anxious. I have probably not taken it 1-2 days per month this past year, and the PRN dose that I’ve needed did increase this year. Often, I would take .5mg, 2x/day, sometimes .75, one time per day.

Anyway, it’s all so confusing.

I have a prescription for Ambien PRN as well…

Then, if I couldn’t sleep, I would add Ambien to the mix. I have a prescription for Ambien PRN as well, and take that sometimes 2x per month, sometimes 2x per week.


I found a doctor that knows about the Ashton Manual. However, because I was engaged when I met him, about 4 months ago, he suggested I wait until after my wedding to taper. Anyway, this brings us to the more recent present.

I got married at the end of September.

I got married at the end of September. I wanted to start getting ready to taper, but then I was stumped. I can’t find any information on what dose to take, if the dose I was on before varied all the time. I first guessed and started taking .5 mg daily, but that was way too little. I could tell because I got really depressed, anxious, and was afraid to lose my job. I really can’t lose my job.


I called the doc. He told me to increase it, so I’m at .625. I am very anxious, hard to sleep, etc., but I’ve been at .625 for about 10 days and it’s tolerable. I don’t yet have any of the intense other symptoms I’ve heard about. Hopefully, I won’t get them, but my symptoms are increasing.

I called the doctor, he would tell me to increase my dosage again until I don’t feel symptoms…

If I called the doctor, he would tell me to increase my dosage again until I don’t feel symptoms, and believe me, it’s tempting, but I’m hoping I don’t have to increase the dosage at this point.


So anyway, to answer your question, yes I do believe I have physical dependence. Maybe it’s not too bad, but I have no idea. This is the first time I take a significant dose consistently.

So, I will be meeting with the doctor soon. On the phone he told me that taking Klonopin PRN is a very bad idea. I am not quite sure what to believe. It seems the doctors are guessing too.

So, anyway, now I’m taking it regularly. Just FYI, I hate taking it regularly. I used to not take it for social occasions, or to do yoga, or to do my song-writing, and now I feel a little out of it all the time, creativity gone. I guess this is the way to taper and to eventually quit taking it once and for all. But, I just wanted to find out if you had heard otherwise, or had heard of a similar situation.


My guess is there are tons of people taking it PRN, and maybe Ashton mentioned a method for them to taper? I believe my doctor wants me to be on a stable dose, switch me to Valium, and then start the taper. I feel like I’m being a guinea pig with no real protocol to follow.

The main thing is that I have to keep my job.

The main thing is that I have to keep my job. If it comes down to either losing my job, or going back on Klonopin as needed, I will probably go back to the Klonopin. Scary.


Anyway, thanks for reading this…. Sarah.

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

Kommentare


bottom of page